Format

Send to

Choose Destination
Pediatr Nephrol. 2008 Oct;23(10):1883-5. doi: 10.1007/s00467-008-0819-9. Epub 2008 Jun 6.

'Renal hypersensitivity' to inulin and IgA nephropathy.

Author information

1
Centre de Référence des Maladies Rénales Rares, Hospices Civils de Lyon et Université Lyon 1, Lyon, France.

Abstract

Hypersensitivity to inulin (polyfructan) is a rare event; two cases of food allergy and some patients presenting with allergy and hypersensitivity after inulin infusion have been reported. An 11-year-old boy suffering from severe immunoglobulin (Ig)A nephropathy (IgAN) experienced both anaphylactic reaction and concomitant relapse of his nephropathy following inulin infusion, used for measuring glomerular filtration rate (GFR) 2 years after the appearance of his initial symptoms. Pruritus, wheezing and cough were observed during a first renal function test; results of prick and intradermal tests were negative for inulin. The patient presented with pallor, asthenia and oliguria when a second inulin infusion was performed under dexchlorpheniramine, leading to the immediate cessation of the infusion. He was readmitted 2 days later because of fatigue and nausea related to acute renal failure. A drug-induced acute interstitial nephritis was first suspected. However, due to the presence of macroscopic haematuria and proteinuria, a renal biopsy was performed and showed acute proliferative relapse of IgAN. The underlying mechanism of inulin hypersensitivity is not well known. We can hypothesize that inulin had activated the innate immune system. Inulin may, thus, have been the initiating event of the renal relapse, acting like an infection, in a patient with IgA-mediated immunological dysregulation.

PMID:
18535847
DOI:
10.1007/s00467-008-0819-9
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center